Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 7, 1997, 7:00 PM EDT for Brunswick County, Columbus County, Pender County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 1997, 7:00 PM EDT (23:00 UTC)
- Expired
- Jul 7, 1997, 7:50 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC, Pender County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 072300 RRA
SVRILM
NCC019-047-141-072350-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT MON JUL 7 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTHEASTERN NORTH CAROLINA
...NORTHERN BRUNSWICK COUNTY
...EASTERN COLUMBUS COUNTY
...SOUTHERN PENDER COUNTY
AT 656 PM EDT...DOPPLER RADAR INDICATED LARGE HAIL 6 MILES NORTH OF
LELAND MOVING EAST AT 10 MPH.
THIS STORM WILL BE IN THE VICINITY OF...
LELAND BY 700 PM EDT
RIEGLEWOOD BY 710 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
HAWKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:18 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 7, 1:18 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 118 PM EDT MON JUL 7 1997 ZFP: SRT TERM...ATMSPH ACRS ERN NC BECOMING MORE UNSTABLE WITH CAPES AOA 3000 AS TEMPS RISE INTO UPPR 80S/MID 90S WITH DWPTS IN 70S. JUST STARTING TO SEE A FEW CELLS DVLP INLND FROM CST AND EXPECT THIS TREND TO CONTINUE THIS AFTN...WL LIKELY NEED A EVENING POP MANY AREAS TO CVR THIS ACTVTY. OVERNIGHT CNVCTN SHLD DISSIPATE WITH LOSS OF HEATING AND NO UPR SUPPORT WITH PTLY CLDY SKIES AND TEMPS LOW TO MID 70S. ON TUES TSTMS SHLD BE A LITTLE MORE NUMEROUS AS SRN STRM SRT WV APPROACHES THE SRN CST. ALTHOUGH THIS FEATURE IS WEAK IT SHOWS UP NICELY IN WTR VAPOR LOOPS AND SHLD PRODUCE SOME UVV ACRS ERN NC TUE AFTN. WITH MOIST UNSTBLE AIR ACRS REGION TSTMS SHLD DVLP ERLY AFTN WITH SOME STRG STORMS LIKELY ESPECIALLY WHERE LOW LVL CNVRGNCE IS STRNGEST NEAR SEA BRZ. WITH VORT AND ASSOCIATED WEAK UPR DIFL OVER RGN TUE NIGHT CNVCTN MAY BE SLOW TO DISSIPATE AND WL LIKELY NEED DECENT POP(30/40). ON WED MDLS CONT TO SHOW WEAK VORT NEAR CST WITH HINT OF SFC LOW...THINK CNVCTN WILL DVLP FAIRLY QUICKLY ON SEA BRZ WED WITH AGAIN PRETTY DECENT POP(40) NEEDED. ^ CWF: PRES GRDNT REMAINS RATHER LOOSE THRU PD WITH WINDS REMAINING LIGHT. APPEARS WINDS SHLD BE MAINLY S/SW THRU PD HOWEVER COULD BE VARIABLE AT TIMES ESPECIALLY AT NIGHT. FOR NOW WILL PROB GO WITH MAINLY S WINDS OF 15 KTS OR LESS. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:13 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 47 min |
| Jul 7, 6:10 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 25 min |
| Jul 7, 6:26 PM EDT | Flash Flood Warning | ILM | New Hanover, Pender | 119 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.